Hail, Belmont
- When
- March 22, 4:34 PM EST
- Where
- Belmont County, Shadyside
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.970, -80.750
Scattered severe thunderstorms developed across eastern Ohio and the northern panhandle of West Virginia during the afternoon along a warm front moving north ahead of low pressure. As the surface low pushed east a cold front brought additional showers and thunderstorms that produced flash flooding in eastern Ohio in the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Scattered severe thunderstorms developed across eastern Ohio and the northern panhandle of West Virginia during the afternoon along a warm front moving north ahead of low pressure. As the surface low pushed east a cold front brought additional showers and thunderstorms that produced flash flooding in eastern Ohio in the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 22, 2:26 PM EST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 326 PM EDT MON MAR 22 2010 .SYNOPSIS... LOW PRESSURE MOVING ACROSS THE DISTRICT WILL BRING A CONTINUED CHANCE FOR SHOWERS THROUGH TUESDAY NIGHT...BEFORE CONDITIONS DRY OUT FOR WEDNESDAY AND THURSDAY. && .NEAR TERM /THROUGH TUESDAY/... LOW PRESSURE CURRENTLY OVER NORTHERN WEST VIRGINIA WILL CONTINUE TO MEANDER TO THE NORTHEAST. DRIER AIR WRAPPING INTO THE SYSTEM HAS ALLOWED FOR SOME PARTIAL CLEARING FROM THE SOUTH. WITH DEWPOINTS IN THE 50S TO THE NORTH OF THE OCCLUDED FRONT...HIGHER INSTABILITY VALUES HAVE MOVED INTO THE AIR. ONE OR TWO ISOLATED THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON...AND EXPECT THAT SOME SCATTERED COVERAGE WILL CONTINUE INTO THE EARLY EVENING HOURS. SPC STILL HAS MOST OF THE FORECAST AREA IN THE 5% THREAT AREA FOR SEVERE HAIL (CRITERIA FOR WHICH HAS INCREASED TO QUARTER SIZE HAIL). ANY THUNDERSTORMS SHOULD QUICKLY DIMINISH AFTER SUNSET. AS THE LOW MOVES TO THE NORTHEAST...EXPECT THAT WRAPAROUND MOISTURE WILL EVENTUALLY COME BACK THROUGH THE FORECAST AREA. THIS PRECIPITATION SHOULD DIMINISH ON TUESDAY...WITH COOLER TEMPERATURES IN THE FORECAST. HIGHS ARE ONLY EXPECTED TO REACH THE 40S ON TUESDAY...A 20-25 DEGREE DROP. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... LOW PRESSURE IS EXPECTED TO BE OVER WESTERN CONNECTICUT BY TUESDAY NIGHT...WITH PRECIPITATION PRIMARILY CONTAINED ALONG THE RIDGES DURING THAT TIME PERIOD. SOME WET SNOWFLAKES COULD MIX IN WITH RAIN NORTH OF I-80 AS WELL. HIGH PRESSURE WILL MOVE IN FROM THE CENTRAL PLAINS ON WEDNESDAY...BRINGING DRIER AIR INTO THE REGION BEFORE LOW PRESSURE FOLLOWS FROM THE EAST. AT THIS POINT...EXPECT THAT THE WARM FRONT WITH THE SURFACE LOW WILL REMAIN FAR ENOUGH WEST THAT CONDITIONS SHOULD REMAIN DRY FOR THURSDAY. HIGH PRESSURE WILL BRING TEMPERATURES BACK TO SLIGHTLY ABOVE NORMAL VALUES. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... BLEND OF RECENT GEFS AND ECMWF MODEL OUTPUT SHOW A COLD CANADIAN LOW PRESSURE SYSTEM PUSHING A COLD FRONT THROUGH THE UPPER OHIO VALLEY THURSDAY NIGHT OR DAYTIME FRIDAY. THE MODELS LIKEWISE SUGGEST THERE CAN BE A PHASING OF THIS FRONTAL LIFT WITH MOISTURE AND LIFT ASSOCIATED WITH A PACIFIC LOW PRESSURE SYSTEM THAT WILL COME THROUGH SOUTHERN CALIFORNIA AND MOVE THROUGH THE TENNESSEE VALLEY THURSDAY AND CAROLINAS FRIDAY. HOWEVER HPC GUIDANCE INDICATES LESS UNCERTAINTY OF THIS PHASING AND ITS EFFECT ON THE UPPER OHIO VALLEY. SO FOR NOW HAVE FORECASTED A CHANCE OF SHOWERS THURSDAY NIGHT AND FRIDAY FOR ONLY AREAS SOUTH OF I-70 CORRIDOR. ENSUING CANADIAN HIGH PRESSURE WILL PROVIDE THE UPPER OHIO VALLEY WITH CHILLY TEMPERATURES FOR THE REST OF THE PERIOD AS INDICATED BY HPC GUIDANCE AND GFS MOS VALUES. SATURDAY AND LIKELY DAYTIME SUNDAY WILL BE DRY AS THE NEXT PACIFIC LOW PRESSURE SYSTEM COMING THROUGH WASHINGTON STATE MAY NOT AFFECT THE UPPER OHIO VALLEY UNTIL DAYTIME MONDAY. DUE TO THE CHILLY TEMPERATURES...PRECIPITATION TYPE COULD INCLUDE A MIX WITH SNOW THIS PERIOD. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... JUDGING FROM RECENT SURFACE AND RADAR DATA COUPLED WITH RUC MODEL SIMULATED RADAR OUTPUT...EXPECT A BAND OF MVFR RAIN SHOWERS AND POSSIBLY SCATTERED THUNDERSTORMS TO DEVELOP AND MOVE NORTHWESTWARD THROUGH THE UPPER OHIO VALLEY LATE THIS AFTERNOON. SPC HAS INDICATED THERE IS A SLIGHT CHANCE OF HAIL AND GUSTY WINDS WITH THE THUNDERSTORMS. THE I-80 CORRIDOR WILL REMAIN MVFR AND MAY BE TOO STABLE TO BE AFFECTED BY THE CONVECTIVE BAND. RECENT SREF MODEL OUTPUT AND NAM MODEL PROFILES SHOW THAT AS THE LOW PRESSURE SYSTEM CONTINUES MOVING NORTHEASTWARD THROUGH NORTH CENTRAL PENNSYLVANIA AND THEN NEW ENGLAND...POST SYSTEM WRAP-AROUND MVFR SHOWERS WILL CONTINUE ACROSS THE UPPER OHIO VALLEY INTO DAYTIME TUESDAY. THERE CAN BE A PERIOD OF IFR CONDITIONS TONIGHT INTO TUESDAY MORNING DUE TO SURFACE LAYER SATURATION. SURFACE WINDS WILL BE GENERALLY FROM THE SOUTHEAST 8-13 KTS THIS AFTERNOON WITH GUSTS 20-25 KTS...AND THEN BECOME SOUTHWESTERLY AT 6-10 KTS TONIGHT AND WESTERLY TUESDAY AT 10-15 KTS. MIDWEST HIGH PRESSURE WILL BUILD OVER THE UPPER OHIO VALLEY WEDNESDAY INTO THURSDAY AND RESTORE VFR CONDITIONS. A CANADIAN COLD FRONTAL PASSAGE MAY CAUSE MVFR CONDITIONS THURSDAY NIGHT INTO FRIDAY WITH ISOLATED MIXED SHOWERS. ENSUING CANADIAN HIGH PRESSURE SHOULD RESTORE VFR CONDITIONS FOR THE WEEKEND. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 500 AM EDT MON MAR 22 2010 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-230900- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 500 AM EDT MON MAR 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 133 PM EDT MON MAR 22 2010 MDZ001-221800- GARRETT MD- 133 PM EDT MON MAR 22 2010 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY... GARRETT... AT 129 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED A STRONG THUNDERSTORM OVER NEW GERMANY...MOVING NORTH AT 30 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... NEW GERMANY... MERRILL... BITTINGER... PINEY GROVE... GRANTSVILLE... KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. THIS STORM COULD BE PRODUCING SOME SMALL HAIL. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 451 PM EDT MON MAR 22 2010 OHZ040-041-050-222145- CARROLL OH-COLUMBIANA OH-JEFFERSON OH- 451 PM EDT MON MAR 22 2010 ...LINE OF THUNDERSTORMS... A LINE OF THUNDERSTORMS CONTINUES TO MOVE THROUGH COLUMBIANA AND NORTHERN JEFFERSON COUNTIES AND WILL BE MOVING INTO CARROLL COUNTY... AT 450 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF LEETONIA TO 6 MILES SOUTHEAST OF BERGHOLZ...OR ALONG A LINE EXTENDING FROM 4 MILES NORTH OF COLUMBIANA TO 3 MILES NORTH OF RICHMOND...MOVING WEST AT 20 MPH. THESE STORMS WILL LIKELY PRODUCE A BRIEF HEAVY DOWNPOUR AND SMALL HAIL. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... LISBON... LEETONIA... SALINEVILLE... BERGHOLZ... MILLPORT... SALEM... GUILFORD LAKE STATE PARK... MECHANICSTOWN... AUGUSTA... EAST ROCHESTER... CARROLLTON... HOMEWORTH... KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 515 PM EDT MON MAR 22 2010 OHZ059-WVZ004-222200- BELMONT OH-MARSHALL WV- 515 PM EDT MON MAR 22 2010 ...LINE OF THUNDERSTORMS... A LINE OF THUNDERSTORMS IS MOVING THROUGH THE FOLLOWING COUNTIES...BELMONT AND MARSHALL... AT 509 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 3 MILES SOUTHWEST OF SAINT CLAIRSVILLE...MOVING NORTHWEST AT 20 MPH. THESE STORMS WILL PRODUCE BRIEF HEAVY DOWNPOURS AND SMALL HAIL. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... SAINT CLAIRSVILLE... POWHATAN POINT... ALLEDONIA... BARKCAMP STATE PARK... BETHESDA... MORRISTOWN... BARNESVILLE... KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
528 PM EDT MON MAR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL MOUNDSVILLE 39.92N 80.74W
03/22/2010 E1.25 INCH MARSHALL WV TRAINED SPOTTER
&&
RCCThe Pittsburgh radar (KPBZ), 77 km away, was scanning. The volume nearest the first event began at 21:33 UTC.
8 flash flood, 6 hail. Local standard time, as filed.
Emergency management reported road closures with many small streams out of their banks between Leetonia and Franklin Square.
Little Island Creek out of banks near Costonia with local roads flooded. Motorist stranded in car.
Law enforcement reported SR 9 closed due to flash flooding near Augusta.
Law enforcement reported SR 9 closed due to flash flooding.
Law enforcement reported rock slides and flash flooding on Arrow Road near Malvern.
A trained spotter reported many roads closed due to flash flooding along Yellow Creek near Hammondsville.
Emergency management reported Sandy Creek was flowing over roads and bridges near East Rochester. Flash flooding was also along Teegarden Road in Salem Township. A bridge was washed out on a county road in Elkrun Township.
A trained spotter reported flash flooding along Y and O Road near West Point.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, March 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220842, 220843, 220844, 220845, 220846, 220847, 220815, 220829, 220831, 220834, 220835, 220837, 220839, 220841.